Maryland, 2011

Hail in Maryland, March 23, 2011

March 23, 2011 · NWS LWX · 1 event in 1 county or zone

A stationary boundary was located over western Maryland on the 23rd. An upper-level disturbance tracked through the area during this time, bringing showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary was located over western Maryland on the 23rd. An upper-level disturbance tracked through the area during this time, bringing showers and thunderstorms. There was enough instability near the boundary for an isolated thunderstorm to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 23, 4:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 23, 4:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED MAR 23 2011

.SYNOPSIS...
LOW PRESSURE WILL PASS THROUGH THE REGION TONIGHT. CANADIAN HIGH
PRESSURE WILL BUILD IN BEHIND THIS SYSTEM FOR THURSDAY AND FRIDAY. A
SERIES OF DISTURBANCES WILL PASS THROUGH THE REGION DURING THE
WEEKEND INCREASING CHANCES FOR PRECIPITATION.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE...ISSUED SCA FOR THE LOWER TWO TIDAL POTOMAC ZONES W/ ESELY
WINDS CHANNELING INTO THESE ZONES AHEAD OF AN INCOMING LOW
PRESSURE SYSTEM.

PREV UPDATE...SEVERE THUNDERSTORM WATCH 57 IN EFFECT FOR THE WRN
2/3RDS OF THE CWA THRU 11 PM. AREAS EAST OF I-95 NOT IN THIS WATCH
MAY BE PLACED INTO A SUBSEQUENT WATCH LATER THIS EVE IF TRENDS
SHOW STORMS ARE MAINTAINING THEIR STRENGTH/SEVERITY AS THEY MOVE
EAST. CURRENTLY THOUGH...THE INITIAL WAVE OF CONVECTION /WELL
AHEAD OF THE ACTUAL COLD FRONT/ NOW CLEARING THE CNTRL APLCNS
WITHIN THE NEXT HR/TWO AND WILL SEE HOW THESE CELLS FARE AS THEY
APPROACH THE SHENANDOAH VLY AND THE MORE STABLE AIR THAT LIES EAST
OF THE BLUE RIDGE.

FROM PREV DISC...
WARM FRONT STILL ACROSS THE CWFA THIS AFTERNOON...ALONG A LINE
FROM SOUTHERN GRANT COUNTY THROUGH THE SHENANDOAH VALLEY TO JUST
EAST OF CHARLOTTESVILLE. SOUTH OF THE FRONT...TEMPS HAVE RISEN
INTO THE 60S AND LOWER 70S. NORTH OF THE WARM FRONT...IN THE
EASTERLY FLOW...TEMPS ARE MAINLY IN THE 40S AN 50S. FRONT MAY LIFT
A LITTLE FURTHER NORTHWARD THIS AFTERNOON...ESPECIALLY ACROSS THE
HIGHLANDS. THE NORTHEAST CWFA WILL PROBABLY REMAIN FIRMLY
ENTRENCHED IN THE COOLER WEDGE. SEVERE THUNDERSTORMS ARE MOST
LIKELY JUST ALONG AND SOUTH OF THE WARM FRONT LATE THIS AFTERNOON
AND EVENING. AS THUNDERSTORMS CROSS NORTH OF THE WARM FRONT AND
BECOME ELEVATED INSTEAD OF SURFACE BASED...HAIL WILL STILL BE
POSSIBLE. HAVE TRIED TO INDICATE THIS WITH A TRANSITION ZONE
BETWEEN THE WARM FRONT AND THE MOST STABLE AREA OF THE CWFA.

SURFACE LOW WILL MOVE SOUTHEAST ACROSS THE CWFA THIS EVENING...AND
EMERGE OFFSHORE NEAR THE MOUTH OF THE CHESAPEAKE BAY BY THE EARLY
MORNING. MOST OF THE PRECIP SHOULD END BY MIDNIGHT...WITH SOME
LINGERING ACTIVITY ACROSS THE POTOMAC HIGHLANDS. A RA/SN MIX IS
POSSIBLE ACROSS THE WESTERN SLOPES.

500MB TROUGH MOVES THROUGH THE CWFA DURING THE DAY TOMORROW. CHANCE
OF SHOWERS WILL BE POSSIBLE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
CANADIAN HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY NIGHT
THROUGH FRIDAY...BRINGING DRY AND CHILLY CONDITIONS. MIN TEMPS
THURSDAY NIGHT WILL RANGE FROM THE TEENS IN THE POTOMAC HIGHLANDS TO
THE LOWER 30S IN DOWNTOWN WASHINGTON AND BALTIMORE.

MAX TEMPS FRIDAY WILL RANGE FROM THE 30S IN THE ALLEGHENY HIGHLANDS
TO THE MID 50S IN CENTRAL VIRGINIA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE WILL REMAIN JUST TO OUR NORTH THROUGHOUT THE
PERIOD KEEPING COLD AIR IN PLACE WHILE STORM SYSTEMS PASS BY TO OUR
SOUTH IN A ZONAL FLOW ALOFT. THE EXACT TRACK AND TIMING OF THESE
SYSTEMS REMAINS UNCERTAIN AT THIS TIME...BUT THERE IS A GOOD CHANCE
FOR UNSETTLED WEATHER FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK.

WITH THE TRACK OF STORMS LIKELY STAYING TO THE SOUTH AND THE SOURCE
REGION OF THE COLD AIR BEING FROM CANADA...THERE IS A CHANCE FOR
WINTRY PRECIPITATION ACROSS PORTIONS OF THE AREA DURING THIS TIME.
THE BEST CHANCE FOR ANY WINTRY PRECIPITATION WILL BE ACROSS THE
NORTHERN AND WESTERN CWA.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
NORTHEAST CWFA STILL IN COOL WEDGE...WITH IFR CIGS ACROSS THE MAJOR
HUBS. FURTHER WEST...VFR/MVFR CIGS/VSBYS PREVAIL. LOW PRESSURE/COLD
FRONT WILL MOVE EAST ACROSS THE CWFA OVERNIGHT...BRINGING WIDESPREAD
SHOWERS AND THUNDERSTORMS. MOST ACTIVE PERIOD LOOKS TO BE LATE THIS
AFTERNOON INTO THE EVENING. EVEN AFTER THE FROPA...MODEL SOUNDINGS
KEEP CIGS IN THE IFR RANGE OVERNIGHT. SLOW IMPROVEMENT TO MVFR IS
EXPECTED LATE THURSDAY MORNING/EARLY THURSDAY AFTERNOON.

WIND SHIFT TO THE NW EXPECTED AFTER THE FROPA. WINDS EXPECTED TO
GUST BETWEEN 20 AND 25 KT TOMORROW.

HIGH PRESSURE WILL BRING VFR CONDITIONS THURSDAY NIGHT THROUGH
FRIDAY. WAVES OF LOW PRESSURE WILL PASS BY TO THE SOUTH FOR THE
WEEKEND INTO EARLY NEXT WEEK...BRINGING UNSETTLED CONDITIONS.

&&

.MARINE...
SE FLOW CONTINUES ACROSS THE WATERS THIS AFTERNOON WITH SUSTAINED
SPEEDS AROUND 15 KT. LOW PRESSURE/COLD FRONT WILL IMPACT THE WATERS
THIS EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL. SPECIAL MARINE WARNINGS ARE POSSIBLE.

WINDS WILL SHIFT TO THE NW BEHIND THE FROPA THIS EVENING. NW WINDS
WILL GUSTS BETWEEN 20 AND 25 KT TOMORROW.

WILL CONTINUE WITH A SMALL CRAFT ADVISORY THURSDAY NIGHT FOR THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER AS NORTHERLY WINDS
CHANNEL DOWN THESE LOCATIONS BEHIND A COLD FRONT. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD.

WAVES OF LOW PRESSURE WILL PASS BY TO THE SOUTH OF THE WATERS DURING
THE WEEKEND INTO EARLY NEXT WEEK...BRINGING UNSETTLED CONDITIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 2 AM TO 6 PM EDT THURSDAY FOR ANZ535-
     536.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ536-
     537.

&&

UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSA
Hazardous weather outlook, Mar 23, 5:04 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT WED MAR 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
604 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 57 REMAINS IN EFFECT FOR THE
I-95 CORRIDOR OF NORTHERN VIRGINIA AND EASTERN MARYLAND...WITH THE
EXCEPTION OF PRINCE GEORGES COUNTY...BALTIMORE AND HARFORD
COUNTIES. THE WATCH IS IN EFFECT THROUGH 11 PM TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS LOW PRESSURE AND A COLD FRONT MOVES EAST ACROSS
THE MID ATLANTIC. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY ACROSS THE SOUTHERN SUBURBS OF WASHINGTON
DC AND PORTIONS OF THE NORTHERN VIRGINIA PIEDMONT. ANY SEVERE
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL.

SPECIAL MARINE WARNINGS LIKELY WILL BE NEEDED THIS AFTERNOON AND
EVENING AS THUNDERSTORMS APPROACH THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE TONIGHT FOR THE
LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY IS
IN EFFECT THURSDAY NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND FOR
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE WATERS
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
604 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 57 REMAINS IN EFFECT FOR MUCH OF
NORTHERN VIRGINIA AND MARYLAND...EAST OF THE I-95 CORRIDOR AND
INCLUDING THE EASTERN WEST VIRGINIA PANHANDLE THROUGH 11 PM
TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS LOW PRESSURE AND A COLD FRONT MOVES EAST ACROSS
THE MID ATLANTIC. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Mar 23, 4:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             WEST AUGUSTA            38.27N  79.30W
03/23/2011  E0.88 INCH       AUGUSTA            VA   EMERGENCY MNGR

&&

EVENT NUMBER LWX1100179

HAS
Special weather statement, Mar 23, 5:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT WED MAR 23 2011

MDZ004>006-232230-
CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
607 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN CARROLL...NORTHERN
BALTIMORE AND NORTHERN FREDERICK COUNTIES...

AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF WOLFSVILLE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE TANEYTOWN...WESTMINSTER...HAMPSTEAD AND
MANCHESTER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

HAIL AS LARGE AS PENNY SIZED CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3961 7657 3948 7648 3946 7762 3962 7756
      3967 7749 3969 7751 3973 7747 3972 7658
TIME...MOT...LOC 2206Z 269DEG 71KT 3958 7738

JE
Special weather statement, Mar 23, 5:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT WED MAR 23 2011

VAZ038-039-050-232245-
ORANGE VA-GREENE VA-MADISON VA-
616 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE AND SOUTHERN
MADISON COUNTIES...

AT 615 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG
A LINE EXTENDING FROM STANARDSVILLE TO 2 MILES SOUTH OF
SOMERSET...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE ORANGE.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3813 7800 3813 7806 3814 7808 3812 7819
      3820 7844 3830 7863 3832 7859 3834 7810
      3832 7810 3831 7805 3834 7801 3825 7782
      3812 7796 3811 7798
TIME...MOT...LOC 2215Z 259DEG 43KT 3830 7840 3819 7817

JE
Special weather statement, Mar 23, 5:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT WED MAR 23 2011

VAZ025-232245-
AUGUSTA VA-
618 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...

AT 617 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM 4 MILES NORTH OF AUGUSTA SPRINGS...MOVING EAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE BUFFALO GAP AND CRIMORA.

A SECOND THUNDERSTORM IS JUST BEHIND THIS STORM AND WILL ALSO BE
CAPABLE OF PRODUCING HAIL AND GUSTY WINDS.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3819 7950 3819 7949 3832 7893 3830 7889
      3821 7875 3818 7875 3812 7879 3802 7938
      3809 7949 3811 7949 3815 7945 3816 7945
      3818 7951
TIME...MOT...LOC 2217Z 259DEG 43KT 3816 7931

JE
Special weather statement, Mar 23, 5:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT WED MAR 23 2011

MDZ003-501-502-WVZ050-051-055-501>504-232300-
WASHINGTON MD-HARDY WV-HAMPSHIRE WV-MORGAN WV-WESTERN GRANT WV-
EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
620 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...HARDY...HAMPSHIRE...
MORGAN...WESTERN GRANT...EASTERN GRANT...CENTRAL AND EASTERN
ALLEGANY...EXTREME WESTERN ALLEGANY...WESTERN MINERAL AND EASTERN
MINERAL COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES NORTH OF ELLERSLIE TO 3 MILES WEST OF
GORMANIA...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE LONACONING...FROSTBURG...WESTERNPORT...LA
VALE...PIEDMONT...CUMBERLAND...RIDGELEY...KEYSER...FORT ASHBY AND
ROMNEY.

BRIEF TORRENTIAL RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL
CAN BE EXPECTED WITH THIS STORM.

MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS.
&&

LAT...LON 3920 7878 3929 7935 3942 7914 3948 7910
      3948 7907 3973 7893 3973 7825
TIME...MOT...LOC 2220Z 270DEG 42KT 4000 7865 3928 7937

HTS
Special weather statement, Mar 23, 5:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
629 PM EDT WED MAR 23 2011

MDZ005-006-232300-
CARROLL MD-NORTHERN BALTIMORE MD-
629 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN CARROLL AND NORTHERN
BALTIMORE COUNTIES...

AT 630 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW WINDSOR...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE MANCHESTER...REISTERSTOWN...HAMPSTEAD...
COCKEYSVILLE AND KINGSVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HAIL UP TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3961 7657 3954 7653 3950 7644 3948 7644
      3947 7640 3944 7640 3943 7713 3949 7711
      3952 7714 3968 7715 3967 7657
TIME...MOT...LOC 2230Z 270DEG 46KT 3954 7700

JE

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegany

When
March 23, 5:30 PM EST
Where
Allegany County, 0.54 mi NW of Detmold
Measured
1 in hail
Reported by
Public
Coordinates
39.576, -78.987

Quarter sized hail was reported near Lonaconing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291427.